Does Amoxicillin Cause Heart Palpitations Or Flutter?

In our latest question and answer, the pharmacist discusses whether or not amoxicillin causes cardiac side effects  such as heart palpitations or flutter.

May 24, 2018

Kellic asked

I just finished up a 10 day course of amoxicillin for an ear infection. During those 10 days, I had heart flutters, almost on day long (FYI, I am very susceptible to PVCs, I have had various EKGs, echocardiograms and holter monitors, my PVC's are benign). Do you think that the amoxicillin caused those PVCs? I was done with my amoxicillin yesterday and today my heart is fine. Coincidence? i'm just curious as to what your thoughts are. Thank you

Answer

While many antibiotics, such as azithromycin and levofloxacin are associated with certain types of arrhythmia, amoxicillin is not associated with cardiac side effects such as heart palpitations or flutter. In fact, the prescribing information for amoxicillin doesn't list any cardiac side effects. In addition, a history of abnormal heart beats (e.g. PVCs) or arrhythmia is not a contraindication to amoxicillin therapy.

There is a chance your cardiac side effects were a coincidence or it could be secondary to other side effects of amoxicillin. Although uncommon, amoxicillin therapy has been associated with certain central nervous system effects such as nervousness, anxiety and agitation. These could make you more susceptible to cardiac problems, especially in those with a history of them.

Lastly, there is always the chance that you are experiencing rare and under-reported side effects. The FDA's Adverse Event Reporting System (FAERS) has listed over 70 cases of cardiac problems reported in 2017 alone with amoxicillin but it is important to know that there is no certainly that the reported events in the FAERS were due to the medication.

It is important to let your doctor know about the symptoms you experienced while taking amoxicillin so you can be properly evaluated. 

Ready for a more personal experience with your meds?